Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 116, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 4, 2016, 7:20 PM CDT for Tama County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 7:20 PM CDT (00:20 UTC)
- Expired
- Aug 4, 2016, 7:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tama County, IA
The radar
The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 4:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1172 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.0
The text
As transmitted.
836 WUUS53 KDMX 050020 SVRDMX IAC171-050045- /O.NEW.KDMX.SV.W.0116.160805T0020Z-160805T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 720 PM CDT THU AUG 4 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN TAMA COUNTY IN CENTRAL IOWA... * UNTIL 745 PM CDT * AT 720 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRAER...OR 17 MILES NORTHEAST OF TOLEDO...MOVING SOUTHEAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... TRAER...DYSART AND TF CLARK STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4220 9256 4230 9251 4230 9230 4213 9230 TIME...MOT...LOC 0020Z 307DEG 27KT 4220 9239 HAIL...<.75IN WIND...60MPH $$ COGIL
1 follow-up statement
170
WWUS53 KDMX 050041
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
741 PM CDT THU AUG 4 2016
IAC171-050051-
/O.EXP.KDMX.SV.W.0116.000000T0000Z-160805T0045Z/
TAMA IA-
741 PM CDT THU AUG 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAMA COUNTY WILL
EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN AND CENTRAL IOWA.
LAT...LON 4220 9256 4230 9251 4230 9230 4213 9230
TIME...MOT...LOC 0041Z 307DEG 27KT 4211 9223
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:27 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 4, 6:27 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 627 PM CDT Thu Aug 4 2016 ...00z Aviation Update... .SHORT TERM.../Tonight/ Issued at 345 PM CDT Thu Aug 4 2016 Main Impact: Strong to severe thunderstorms Confidence: High Ongoing showers and storms continue along a cold front extending from western Wisconsin, through Iowa, and into the Oklahoma panhandle. Damaging winds looks to be the primary threat as DCAPE values exceed 1000 j/kg. With dewpoints in the mid to upper 70s, instability not an issue as MUCAPE values exceed 3000 j/kg. Bulk shear values notably higher across northeastern Iowa, where they range in the 30 to 40 kt zone. In contrast, bulk shear values in SE Iowa struggle to reach 20 kts. SPC Mesoanalysis places PWAT values around 2 inches and warm cloud depths nearing 4000m, so heavy rainfall threat mention warranted. Have widespread 0.5 to 1 inch of QPF, with amounts increasing to the northeast...These amounts may need to be bumped up on a local-scale as confidence in location of taller storms develop. .LONG TERM.../Friday through Thursday/ Issued at 345 PM CDT Thu Aug 4 2016 Friday through Sunday... Main Impact: Cooler temperatures, rain south Confidence: High High pressure will surge in off the Dakotas towards the upper Midwest throughout the weekend. 850mb temps will drop from around +20C to +23C on Thursday, to +14C to +17C by Friday afternoon. Forecast soundings saturate mid to upper levels throughout the weekend. Tracing back to the source region from this clouds, vis sat and water vapor imagery suggest moisture is there, so confidence high in at least some clouds through the weekend to support keeping temps down. As for the rainfall south, models keep PWATs over 1.5 inches...+1 to +2 std dev...hanging around northeastern Kansas into northern Missouri, grazing far southern Iowa. Through midweek, the models have trended further south with this moisture each and every run...and the 12z suite finally seems to be honing in on a more consensus solution. Monday and beyond... Main Impact: Increasing temps/heat Confidence: Medium Monday looks to be a transition day as Iowa begins to see return flow with high pressure over the SErn CONUS. A thermal ridge building over the intermountain west is progged to come crashing over Iowa by mid-week...ushering in 850mb temps in the +21C to +24C range. Cloud cover may hamper max temps, but sfc dwpts in the 70s will re-open Iowa to heat impact concerns. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 621 PM CDT Thu Aug 4 2016 Main concern this evening will be showers/storms with southeastward moving cold front. Already through KFOD and KMCW, leaving them VFR through TAF period. KALO, KDSM, KOTM will all see showers/storms through the evening, resulting in short periods of MVFR and IFR conditions. KALO should be behind the front by 01-02z, KDSM around 02-03z, and KOTM around 08-09z Once through, VFR expected everywhere except possibly KOTM, which may have VCSH/VCTS and MVFR conditions at times through the period as front lingers just to the south. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for Adair-Adams- Appanoose-Audubon-Boone-Carroll-Cass-Clarke-Dallas-Davis-Decatur- Greene-Guthrie-Jasper-Lucas-Madison-Mahaska-Marion-Marshall- Monroe-Polk-Poweshiek-Ringgold-Story-Tama-Taylor-Union-Wapello- Warren-Wayne. && SHORT TERM...Kotenberg LONG TERM...Kotenberg AVIATION...Curtis
Hazardous weather outlook, Aug 4, 4:01 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 401 PM CDT THU AUG 4 2016 IAZ045-057-058-070>072-081>086-092>097-052115- CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 401 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW MAY BE STRONG WITH STRONG WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ046>050-059>062-073>075-052115- GREENE-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK- WARREN-MARION-MAHASKA- 401 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND HEAVY RAINFALL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. AT THIS TIME...THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER STORM AND OR HEAVY RAINFALL REPORTS ARE APPRECIATED. IAZ004>007-015>017-023>028-034>039-052115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 401 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND HEAVY RAINFALL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. AT THIS TIME...THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER STORM AND OR HEAVY RAINFALL REPORTS ARE APPRECIATED. IAZ033-044-052115- SAC-CRAWFORD- 401 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW MAY BE STRONG WITH STRONG WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. AT THIS TIME...THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 1:42 PM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
142 PM CDT THU AUG 4 2016
IAZ039-041930-
BLACK HAWK IA-
142 PM CDT THU AUG 4 2016
...GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL POSSIBLE...
AT 141 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA PORTE CITY...OR 10 MILES SOUTHEAST OF WATERLOO...MOVING SOUTHEAST
AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAINFALL DROPPING A QUICK INCH OF RAIN IS ALSO
POSSIBLE. SOME PONDING OF WATER IS POSSIBLE ON ROADWAYS AND IN
DITCHES.
LOCATIONS IMPACTED INCLUDE...
EVANSDALE...JESUP...LA PORTE CITY...ELK RUN HEIGHTS...WASHBURN...
RAYMOND AND GILBERTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4230 9241 4231 9243 4254 9216 4250 9208
4247 9208 4247 9206 4230 9207
TIME...MOT...LOC 1841Z 304DEG 16KT 4238 9221
BEERENDSSpecial weather statement, Aug 4, 2:00 PM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 200 PM CDT THU AUG 4 2016 IAZ059-060-041930- DALLAS IA-POLK IA- 200 PM CDT THU AUG 4 2016 ...GUSTY WINDS TO 50 MPH POSSIBLE WITH HEAVY RAIN... AT 200 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODWARD...OR 7 MILES SOUTHEAST OF PERRY...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL AS HEAVY RAINFALL. LOCATIONS IMPACTED INCLUDE... JOHNSTON...GRIMES...PERRY...POLK CITY...GRANGER...WOODWARD... SAYLORVILLE LAKE...BIG CREEK LAKE...MINBURN...BOUTON AND BIG CREEK STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4171 9408 4186 9409 4186 9371 4169 9370 TIME...MOT...LOC 1900Z 268DEG 28KT 4178 9398 BEERENDS
Local storm report, Aug 4, 3:01 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM TSTM WND DMG WATERLOO 42.50N 92.36W
08/04/2016 BLACK HAWK IA BROADCAST MEDIA
LARGE TREE DOWN ON SOME POWER LINES. DELAYED
REPORT.
&&
MJBSpecial weather statement, Aug 4, 5:16 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 516 PM CDT THU AUG 4 2016 IAZ035-036-045>047-057>059-070-071-050030- WEBSTER-HAMILTON-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR- INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...CARROLL... JEFFERSON...BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA... BAYARD...CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD... STUART...ADAIR...FONTANELLE 516 PM CDT THU AUG 4 2016 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL CLOUDS. USUALLY...THESE FUNNEL CLOUDS FORM FROM SHOWERS AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE IMMEDIATELY REPORT IT TO THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION. FOWLE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 64 min |
| Aug 4, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.